Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2018, 6:30 PM MST for Pima County, Arizona. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2018, 6:30 PM MST (01:30 UTC)
- Expired
- Jul 8, 2018, 7:15 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:01 PM MST | TSTM WND DMG | 5 Sw Oro Valley, AZ | TREE DOWN ON PROPERTY NEAR OVERTON ROAD AND SHANNON ROAD IN ORO VALLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 3298 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
430
WUUS55 KTWC 090130
SVRTWC
AZC019-090215-
/O.NEW.KTWC.SV.W.0007.180709T0130Z-180709T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
630 PM MST SUN JUL 8 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 715 PM MST.
* At 629 PM MST, a severe thunderstorm was located over Casas Adobes,
or near Oro Valley, moving southwest at 15 to 20 mph.
HAZARD...60 mph wind gusts and quarter size hail along with heavy
rain.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Tucson
Estates, and Catalina Foothills.
This includes the following highways...
Interstate 10 between mile markers 242 and 255.
Route 77 between mile markers 71 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3247 11100 3232 11090 3215 11117 3237 11130
TIME...MOT...LOC 0129Z 060DEG 17KT 3237 11103
HAIL...1.00IN
WIND...60MPH
$$
Meyer2 follow-up statements
671
WWUS55 KTWC 090148
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
648 PM MST SUN JUL 8 2018
AZC019-090215-
/O.CON.KTWC.SV.W.0007.000000T0000Z-180709T0215Z/
Pima-
648 PM MST SUN JUL 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR NORTHEASTERN PIMA COUNTY...
At 645 PM MST, a severe thunderstorm was located near Casas Adobes
just northwest of Tucson, with another strong to severe storm
developing near southeast Marana, moving southwest at 20 mph.
HAZARD...65 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Tucson
Estates, Saguaro National Park West, Picture Rocks and Catalina
Foothills.
This includes the following highways...
Interstate 10 between mile markers 242 and 255.
Route 77 between mile markers 71 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3247 11100 3232 11090 3215 11117 3237 11130
TIME...MOT...LOC 0145Z 060DEG 17KT 3233 11111
HAIL...1.00IN
WIND...60MPH
$$
Meyer344
WWUS55 KTWC 090215
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
715 PM MST SUN JUL 8 2018
AZC019-090225-
/O.EXP.KTWC.SV.W.0007.000000T0000Z-180709T0215Z/
Pima-
715 PM MST SUN JUL 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm.
LAT...LON 3247 11100 3232 11090 3215 11117 3237 11130
TIME...MOT...LOC 0215Z 060DEG 17KT 3227 11124
$$
JKPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:47 PM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 8, 1:47 PM MST, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 147 PM MST Sun Jul 8 2018 .SYNOPSIS...More plentiful moisture through the coming week will result in an increase in shower and thunderstorm activity. Slightly above normal temperatures today will trend below normal through the work week thanks to abundant moisture and enhanced thunderstorm activity. && .DISCUSSION...The upper high continues to remain centered north of the four corners region along the central Utah/Colorado state line. Northeast flow around the high circulation has pulled some drier air into the region, as seen on both the GOES-16 water vapor channels and on various satellite Pwat imagery. At 20Z, PW values ranged from around 0.6" over the White Mountains and eastern Rim to greater than 1.4" west of a Douglas to Tucson to Casa Grande line. Convection was slow to fire today, with just some isolated cells over the White Mountains and along the International Border east of Nogales attm. The main focus today was going to be along the eastern Rim, with movement into the lower deserts on brisk northeast flow at the mid levels. The thinking was that outflow boundaries would sustain themselves and interact with deeper moisture as the cells tracked southwest. However, the entrainment of drier air into the region has put a squash on some of this development. There is still time for this development to take place, but as the afternoon wears on my confidence for this scenario to unfold continues to diminish. For the time being, will keep higher pops and Blowing Dust Advisory in effect for the remainder of the afternoon and early evening hours. May need to make some adjustments late this afternoon/early evening based on the amount of development at that time. Otherwise, the GFS/ECMWF are very similar through the upcoming week, as they move the center of the upper high northeast into the central high plains Wednesday and then back westward to north of the four corners region by next weekend. The mid level flow will switch to an east/southeast direction late Monday. This will allow deeper moisture to work into the area, as model PW values approach 1.5" Monday night into Tuesday. The models also track two distinct inverted troughs into the region, one mid-week and the other next weekend. These features will likely increase the threat for thunderstorms as they move into the region and with the higher PW's in place expect some flooding concerns as the week progresses. Model guidance numbers continue to indicate convective activity this upcoming week will occur primarily during the evening/late night hours. At this time, especially from Tucson eastward, have high end scattered valley pops Monday through Thursday, with numerous showers and thunderstorms in the mountains. Daytime temperatures of 1-3 degrees above normal today will lower to a couple of degrees below normal most of the upcoming week as deeper moisture moves into the region resulting in increased precipitation chances and cloud cover. && .AVIATION...Valid through 10/00Z. Isolated to scattered -TSRA/-SHRA will be possible at all terminals through the late evening. Isolated to scattered storms will again be possible Monday early afternoon through the end of the TAF period. Expect SCT to BKN clouds at 8k-10k ft AGL and BKN clouds above 20k ft AGL. Occasional MVFR ceilings near -TSRA with gusts up to 45 kts possible. Outside of thunderstorm winds, sfc winds will be out of the east/southeast at 8-15 kts with some afternoon gusts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture will continue to increase today and remain high during the next 7 days. Scattered showers and thunderstorms each day with storms lingering into the overnight hours. 20 ft surface winds will generally be 15 mph or less from an easterly direction through midweek, and thereafter follow a more typical diurnal pattern. In the vicinity of thunderstorms expect strong and variable winds. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 8 PM MST this evening for AZZ501-502-504>506-515. && DISCUSSION...Zell AVIATION/FIRE WEATHER...Hardin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 8, 3:33 PM MST, 2 hours 57 minutes before
Special Weather Statement National Weather Service Tucson AZ 333 PM MST SUN JUL 8 2018 AZZ502-515-082300- Tohono O'odham Nation including Sells-Baboquivari Mountains including Kitt Peak- 333 PM MST SUN JUL 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 400 PM MST... At 333 PM MST, Doppler radar was tracking a strong thunderstorm 24 miles south of Sells, moving west at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... South Komelik, Newfields, San Miguel, Cowlic, Vamori and Choulic. LAT...LON 3169 11219 3185 11210 3172 11160 3153 11170 TIME...MOT...LOC 2233Z 090DEG 21KT 3157 11182 HARDIN
Special weather statement, Jul 8, 6:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
618 PM MST SUN JUL 8 2018
AZZ504-514-090200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
618 PM MST SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
700 PM MST...
At 616 PM MST, Doppler radar was tracking a strong thunderstorm
between Casas Adobes and Oro Valley, moving southwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes,
Catalina State Park, Catalina Foothills, Catalina and Picture Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3234 11087 3246 11089 3243 11115 3226 11115
3218 11102
TIME...MOT...LOC 0116Z 040DEG 11KT 3236 11098
ZellThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:33 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 8, 6:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Jul 8, 6:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 8, 6:46 PM MST | Areal Flood Advisory | TWC | Pima | 89 min |
| Jul 8, 7:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Jul 8, 7:32 PM MST | Flash Flood Warning | TWC | Pima | 58 min |
| Jul 8, 7:43 PM MST | Special Weather Statement | TWC | Pima | 62 min |
| Jul 8, 8:35 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 8, 8:58 PM MST | Dust Storm Warning | TWC | Pinal | 47 min |
| Jul 8, 9:20 PM MST | Dust Storm Warning | TWC | Pima | 85 min |
| Jul 8, 10:44 PM MST | Dust Storm Warning | TWC | Pima | 61 min |
| Jul 9, 12:51 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 9, 1:11 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Jul 9, 1:17 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Jul 9, 2:12 PM MST | Special Weather Statement | TWC | Pima | 63 min |
| Jul 9, 2:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 9, 2:22 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Jul 9, 2:52 PM MST | Dust Storm Advisory | TWC | Pima | 3 hr |
| Jul 9, 2:57 PM MST | Dust Storm Advisory | TWC | Pinal | 63 min |
| Jul 9, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 14 min |
| Jul 9, 3:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 9, 3:20 PM MST | Special Weather Statement | TWC | 25 min | |
| Jul 9, 3:54 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 9, 4:25 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 50 min |
| Jul 9, 4:28 PM MST | Areal Flood Advisory | TWC | Pima | 62 min |
| Jul 9, 4:49 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 41 min |
| Jul 9, 4:50 PM MST | Areal Flood Advisory | TWC | Pinal | 55 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.